Click Here to Learn more about the Art of Compassion and our "Before I Die..." Public Art Initiative

Dehydration

In some patients, excess fluids cause vomiting, tumor pressure, swelling, coughing, fear of choking and rattled breathing which disturbs them.  Focus on providing your loved one with food and beverages that he or she enjoys.  If the food or drink is turned away, don’t be discouraged.  It is not a reflection on you or the care you provide.  It is simply part of the disease process and the end-of-life journey.  Just continue to provide what your loved one wants and needs to be as comfortable as possible. 

There may be more to your loved one’s lack of thirst than just, “I’m not thirsty.”  Try to determine the cause.  Some common causes and treatment suggestions are listed under Loss of Appetite.

Signs or Symptoms of Dehydration

  • Your loved one complains of thirst.

  • Mouth, tongue, lips and skin may appear dry.Lips may be cracked and eyes may appear sunken.

  • Your loved one urinates less.Urine may be dark amber in color rather than light yellow.

  • Your loved one may vomit or have diarrhea.

  • Your loved one may have a fever and sweat a great deal.

In terminally-ill patients, dehydration has been called a natural anesthetic because it lessens the patient’s sense of suffering by reducing their consciousness. Sometimes, dehydration can cause an euphoric effect.

As a natural course of events, your loved one may prefer dehydration to aggressive nutritional support. Artificial feeding may cause discomfort to your loved one. Sometimes, medical procedures that would be used to artificially feed a terminally ill person do not provide any meaningful benefit. 

Artificial Feeding

Possible Benefits

Potential Burdens

  • By correcting fluid balance problems, the patient may become more alert or comfortable.
  • Artificial feeding may prolong the patient’s life, so that he or she can reach a desired goal. 
  • Artificial feeding may be in accord with the patient’s religious or cultural beliefs.
  • Artificial feeding may cause nausea, diarrhea or distention.
  • Surgery is sometimes necessary to place the feeding tube.
  • Artificial feeding may cause the patient to vomit or accidentally breathe food into the lungs.
  • Artificial feeding can cause excess fluid to build up.
  • With artificial feeding, there is a risk of infection and complications.
  • The feeding tube may cause irritation.

Treating Dry Mouth

  • Moisten lips with Vaseline or lip balm.

  • Moisten mouth with water and mouth swabs or a moist towel.

  • Treat nausea with appropriate medication.

  • Discuss IV fluids with your hospice team nurse or physician.

  • Try offering small sips of water, hard candy, popsicles or small, rounded ice cubes.